Iowa, 2014

Hail in Iowa, August 20, 2014

August 20, 2014 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced half dollar size hail at Sergeant Bluff in Woodbury County in northwest Iowa during the predawn hours of August 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced half dollar size hail at Sergeant Bluff in Woodbury County in northwest Iowa during the predawn hours of August 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 9:59 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 19, 9:59 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 PM CDT TUE AUG 19 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 352 PM CDT TUE AUG 19 2014

MAIN FEATURE TONIGHT AND WEDNESDAY IS STILL FOCUSING ON THE WARM
FRONT LIFTING NORTHWARD ACROSS OUR FORECAST AREA. THE PRIMARY WARM
FRONT LIFTS ALONG OUR MO RIVER VALLEY COUNTIES AFTER MIDNIGHT
TONIGHT...AND EXITS OUR NORTHERN ZONES BY EARLY AFTERNOON WEDNESDAY.
ON THE MODELS...IT GETS HARD TO FOLLOW BOTH AT THE SURFACE AND
850MB...BECOMING A BIT MORE DIFFUSE AS IT DOES LIFT NORTHWARD ACROSS
OUR AREA. WARM AIR AND THETAE ADVECTION IS STRONG RIGHT ALONG THE
FRONTAL BOUNDARY...MAINLY IN THE 850-750MB LAYER. WHERE THE DEEPEST
MOISTURE IS ABUNDANT...FEEL THAT LIKELY POPS ARE WARRANTED IN OUR MO
RIVER VALLEY ZONES AFTER MIDNIGHT TONIGHT...RAPIDLY TAILING OFF
NORTHWARD FROM THERE. THEN THE BAND OF SHOWERS AND STORMS WILL TRY
TO LIFT NORTHWARD THROUGH THE DAY ON WEDNESDAY...BUT WILL LIKELY
WEAKEN AS IT LIFTS NORTH OF THE MO RIVER VALLEY. ALL MODELS SHOW
MOISTURE BELOW 750MB AS BEING RATHER SKITTISH ON WEDNESDAY. BY LATE
WEDNESDAY...LOW PRESSURE AT THE SURFACE WILL EXIST IN SOUTH CENTRAL
SD...CONNECTING TO MORE LOW PRESSURE IN WESTERN ND. THE PRIMARY WARM
FRONT WILL EXTEND TO THE EAST/SOUTHEAST IN SOUTHERN ND AND NORTHEAST
SD...WITH A SECONDARY WARM FRONT POSSIBLY FROM NEAR CHAMBERLAIN TO
STORM LAKE IA. SO AFTER WHAT WILL PROBABLY BE A LATE MORNING TO MID
AFTERNOON LULL IN RAIN CHANCES...THE CHANCES FOR STORMS WILL VERY
LIKELY INCREASE AGAIN TOWARD WEDNESDAY EVENING IN CENTRAL SD TOWARD
THE CONVERGENCE OF THE SURFACE LOW...AND NEAR THE HURON AREA ALONG
THE HIGHWAY 34 AND 14 CORRIDORS.

IT LOOKS LIKE THE CLOUD COVER WILL BREAK OUT ENOUGH IN THE AFTERNOON
TO PRODUCE A CHANCE FOR SEVERE WEATHER IN THE LATE AFTERNOON IN OUR
FAR WESTERN ZONES...WITH ML CAPES AVERAGING NEAR 3000 J/KG IN
CENTRAL SD...AND ALONG THE SECONDARY WARM FRONT. PROFILES ARE
STRONGLY VEERING WEDNESDAY AFTERNOON IN MOST OF THE SIOUX FALLS
FORECAST AREA BEING FIRMLY IN THE WARM SECTOR...AND 0 TO 6KM BULK
SHEAR VECTORS ARE STRONG AT 45 TO 50 KNOTS. LARGE HAIL AND DAMAGING
WIND GUSTS ARE THE MAIN THREAT...BUT THERE IS A RISK OF AN ISOLATED
TORNADO IN THE VERY LATE AFTERNOON IN OUR CENTRAL SD ZONES...AND UP
TOWARD HIGHWAY 14. LIMITING FACTORS FOR TORNADIC DEVELOPMENT IS WARM
AIR ALOFT...AND WHAT SHOULD BE SOME FAIRLY HIGH LCL LEVELS. HIGHS ON
WEDNESDAY WILL BE IN THE HUMID 80S...WITH AROUND 90 IN SOUTH CENTRAL
SD.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 352 PM CDT TUE AUG 19 2014

ANTICIPATE CONVECTION TO INCREASE ACROSS THE AREA ON WEDNESDAY NIGHT
AS MOISTURE TRANSPORT INCREASES ON A STRENGTHENING LOW LEVEL JET AND
THE MAIN SHORTWAVE BEGINS TO LIFT THROUGH THE REGION...MIGRATING
FROM WEST TO EAST THROUGH THE NIGHT AS A COLD FRONT SLOWLY PUSHES
ACROSS THE AREA. THINK THAT THE BETTER CHANCES FOR THUNDERSTORMS
WILL RESIDE GENERALLY FROM THE INTERSTATE 90 CORRIDOR AND
NORTHWARD...CLOSER TO THE UPPER LEVEL WAVE AND BETTER LOWER LEVEL
CONVERGENCE ON THE NOSE OF THE LOW LEVEL JET. WILL SEE THE
POSSIBILITY OF SEVERE STORMS WITH EVEN ELEVATED CAPE RUNNING AROUND
2000 TO 2500 J/KG AND EFFECTIVE SHEAR OF 30 TO 40 KTS. MAIN THREATS
WOULD LOOK TO BE LARGE HAIL AND DAMAGING WINDS...WITH AN ISOLATED
TORNADO POSSIBLE IN THE VERY EARLY EVENING DEPENDENT ON WHERE THE
ABOVE MENTIONED WARM FRONT ACTUALLY ENDS UP.

ANY CONVECTION WILL WIND DOWN BY EARLY THURSDAY MORNING AS THE
UPPER LEVEL SHORTWAVE TRACKS AWAY FROM THE AREA AND THE COLD FRONT
FINALLY PUSHES OUT OF OUR CWA. SUBSIDENCE AND DRIER AIR OVERTAKE THE
AREA FOR THE REMAINDER OF THE DAY ON THURSDAY...LEADING TO CLEAR TO
PARTLY CLOUDY SKIES AND HIGHS MID AND UPPER 80S. MODELS THEN SPLIT
ON CONVECTIVE CHANCES FOR THURSDAY NIGHT...WITH THE GFS CONTINUING
TO BE THE MOST AGGRESSIVE WITH DEVELOPING THUNDERSTORMS ACROSS THE
AREA. IN LIGHT OF THAT...LEFT ONLY SLIGHT CHANCES OF IN OUR SOUTH
AND WEST LATER AT NIGHT. MODEL DIFFERENCES CONTINUE INTO
FRIDAY...THOUGH SOME CONSENSUS FOR BETTER CHANCES OF CONVECTION ON
FRIDAY AFTERNOON INTO FRIDAY NIGHT.

IN THE EXTENDED...THE GENERAL IDEA...WITH USUAL EXTENDED MODEL
DIFFERENCES...IS FOR UPPER LEVEL ENERGY OVER THE PACIFIC NORTHWEST
TO MIGRATE INTO THE NORTHERN PLAINS BY THE END OF THE WEEKEND INTO
THE START OF NEXT WEEK. WITH THAT COMES PERIODIC CHANCES OF
THUNDERSTORMS...AND TEMPERATURES FALLING BACK TO BELOW NORMAL FOR
SATURDAY THROUGH TUESDAY...WITH HIGHS IN THE 70S AND LOWS IN THE 50S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1054 PM CDT TUE AUG 19 2014

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. LIGHT AND
VARIABLE WINDS WILL INCREASE FROM THE SOUTHEAST AROUND 10 TO 20 KT
LATE TONIGHT INTO WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS MAY
BUILD INTO THE MISSOURI VALLEY LATE TONIGHT THROUGH DAYBREAK...BUT
ACTIVITY WILL LIKELY DIMINISH IN COVERAGE BY LATE MORNING THROUGH
THE END OF THE TAF PERIOD. SHOWERS AND THUNDERSTORMS WILL REDEVELOP
IN OUR NORTHWESTERN COUNTIES AFTER 21Z...LIKELY CLOSER TO 00Z.
SCATTERED THUNDERSTORMS SPREAD ACROSS THE REST OF THE AREA AFTER
00Z...WITH THE GREATEST POTENTIAL ALONG AND NORTH OF I-90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...JM
AVIATION...
Hazardous weather outlook, Aug 19, 3:33 PM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT TUE AUG 19 2014

IAZ020-031-NEZ013-014-SDZ050-063>066-068>071-202145-
PLYMOUTH-WOODBURY-DIXON-DAKOTA-GREGORY-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY SD-UNION-
433 PM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY VERY LATE TONIGHT AND
EARLY WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED...BUT A FEW
COULD PRODUCE SMALL HAIL TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLENTY OF HUMIDITY WILL CAUSE HEAT INDEX VALUES TO REACH THE MID
90S WEDNESDAY AFTERNOON. OUTDOOR SCHOOL ACTIVITIES SHOULD TAKE
NOTE OF THIS AS THIS SUMMER HAS NOT BEEN ESPECIALLY HOT.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM LATE
WEDNESDAY AFTERNOON BEGINNING IN SOUTH CENTRAL SOUTH DAKOTA...
MOVING EASTWARD TOWARD THE SIOUX CITY AREA BY LATE WEDNESDAY
EVENING OR OVERNIGHT. THE MAIN THREAT IS LARGE HAIL AND DAMAGING
WINDS. THE PERIODS FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT COULD
ALSO BE ACTIVE IN TERMS OF STORMS. STAY TUNED TO FUTURE FORECASTS
REGARDING THIS THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

IAZ001-012-MNZ071-097-098-SDZ038>040-052>062-067-202145-
LYON IA-SIOUX-LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-MINNEHAHA-LINCOLN SD-
433 PM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE VERY LATE TONIGHT
AND INTO WEDNESDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM LATE WEDNESDAY
AFTERNOON BEGINNING IN CENTRAL SOUTH DAKOTA...MOVING EASTWARD
THROUGH THE I 29 CORRIDOR LATE WEDNESDAY EVENING OR OVERNIGHT.
THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED
TORNADO ALSO CANNOT BE RULED OUT IN CENTRAL SOUTH DAKOTA...AND
ALONG THE HIGHWAY 14 CORRIDOR. THE PERIODS FROM FRIDAY NIGHT
THROUGH SATURDAY NIGHT COULD ALSO BE ACTIVE IN TERMS OF STORMS.
STAY TUNED TO FUTURE FORECASTS REGARDING THIS THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-202145-
OSCEOLA-DICKINSON-OBRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-LYON MN-
MURRAY-COTTONWOOD-NOBLES-JACKSON-
433 PM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE VERY LATE TONIGHT
AND AND INTO WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY NIGHT...ESPECIALLY ALONG AND
NORTH OF I 90...WITH SCATTERED STORMS SOUTH OF I 90. SOME OF THESE
STORMS IN THESE LOCATIONS MAY BE MARGINALLY SEVERE CONCERNING HAIL
AND WIND. THE PERIODS FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT
COULD ALSO BE ACTIVE IN TERMS OF STORMS. STAY TUNED TO FUTURE
FORECASTS REGARDING THIS THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 08:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
August 20, 2:23 AM CST
Where
Woodbury County, 0.51 mi W of Sergeant Bluff
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
42.400, -96.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532649.